Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 90, NWS Miami, FL

August 4, 2006Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 4, 2006, 1:52 PM EDT for Broward County, Florida. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2006, 1:52 PM EDT (17:52 UTC)
Expired
Aug 4, 2006, 2:15 PM EDT
In force
23 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Broward County, FL

The radar

The Miami radar (KAMX), 53 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 2:00 PM EDTHAIL 0.88Plantation, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2006-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2006-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2234 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 041753
SVRMFL
FLC011-041815-
/O.NEW.KMFL.SV.W.0090.060804T1752Z-060804T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
152 PM EDT FRI AUG 4 2006

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BROWARD COUNTY IN SOUTH FLORIDA.

* UNTIL 215 PM EDT

* AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL.  THIS STORM
  WAS LOCATED NEAR DAVIE...AND MOVING SOUTHWEST AT 20 MPH.

* THE STORM WILL AFFECT... 
  DAVIE BY 155 PM EDT.
  SOUTHWEST RANCHES BY 205 PM EDT.
  PEMBROKE PINES BY 210 PM EDT.

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2612 8020 2617 8036 2605 8050 2596 8036

$$

KOB
2 follow-up statements
000
WWUS52 KMFL 041806
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
206 PM EDT FRI AUG 4 2006

FLC011-041815-
/O.CON.KMFL.SV.W.0090.000000T0000Z-060804T1815Z/
BROWARD FL-
206 PM EDT FRI AUG 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR CENTRAL BROWARD COUNTY...

AT 200 PM EDT...TRAINED WEATHER SPOTTERS REPORTED NICKEL SIZE HAIL 
IN PLANTATION.  THIS STORM WAS LOCATED NEAR DAVIE...MOVING 
SOUTHWEST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PEMBROKE PINES

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

LAT...LON 2612 8020 2617 8036 2605 8050 2596 8036

$$

KOB
000
WWUS52 KMFL 041818
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
216 PM EDT FRI AUG 4 2006

FLC011-041826-
/O.EXP.KMFL.SV.W.0090.000000T0000Z-060804T1815Z/
BROWARD FL-
216 PM EDT FRI AUG 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BROWARD COUNTY EXPIRES
AT 215 PM EDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS 
WEAKENED AND IS NO LONGER SEVERE. THUS THE THUNDERSTORM WARNING HAS 
BEEN ALLOWED TO EXPIRE. HOWEVER...RADAR INDICATED THIS STORM 
CONTINUE TO BE STRONG AND WAS CAPABLE OF PRODUCING DIME SIZE HAIL 
ALONG WITH VERY HEAVY RAINFALL AND GUSTY WINDS TO 30 MPH. IN 
ADDITION...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP 
OVER THE WESTERN BROWARD METROPOLITAN AREA THE NEXT HOUR OR SO. IF 
ANY OF THESE STORMS BECOMES SEVERE...ADDITIONAL WARNINGS MAY BE 
REQUIRED.

LAT...LON 2612 8020 2617 8036 2605 8050 2596 8036

$$

KOB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:11 AM EDT, 10 hours 41 minutes earlier.

Area forecast discussion, Aug 4, 3:11 AM EDT, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
311 AM EDT FRI AUG 4 2006

.DISCUSSION...ATLANTIC SURFACE RIDGE IS CURRENTLY ALIGNED ACROSS
SOUTH FLORIDA. THIS IS RESULTING IN A LIGHT WIND FLOW WITH
PREVAILING WINDS OF LESS THAN 5 KNOTS OBSERVED...EVEN OVER THE LOCAL
WATERS. ATMOSPHERE IS FORECAST TO BE SOMEWHAT MORE UNSTABLE THIS
AFTERNOON...AS THE UPPER LOW JUST OFF THE EAST CENTRAL FL COAST
MOVES WNW ACROSS THE PENINSULA THIS AFTERNOON. THIS WILL RESULT
IN SCATTERED THUNDERSTORMS DEVELOPING...FIRST ALONG PORTIONS OF
THE ATLANTIC/GULF COAST LATE MORNING/EARLY AFTERNOON...THEN
TRANSITIONING INLAND AS THE AFTERNOON PROGRESSES. HAVE GONE WITH
SCATTERED POPS EVERYWHERE WITH THIS EXPECTATION. SATURDAY LOOKS
SIMILAR...THOUGH THE RIDGE WILL SHIFT NORTH...SO BEST CHANCE FOR
STORMS SATURDAY WILL BE INTERIOR AND THE GULF COAST.

REST OF FORECAST SCENARIO REMAINS FAIRLY UNCHANGED FROM PREVIOUS
FORECASTS. CURRENT NHC FORECAST HAS CHRIS MOVING BY SOUTH OF THE
AREA ACROSS NORTHERN CUBA SATURDAY NIGHT INTO SUNDAY. THIS WILL
ALLOW THE PRESSURE GRADIENT TO TIGHTEN...RESULTING IN BREEZY
CONDITIONS DEVELOPING. MOISTURE IS EXPECTED TO INCREASE SAT
NIGHT/SUNDAY....SO KEPT LIKELY POPS SE COAST FOR SATURDAY NIGHT
AND LIKELY SOUTHERN AREAS ON SUNDAY.

RIDGE WILL CONTINUE TO MOVE NORTH NEXT WEEK...PLACING THE LOCAL AREA
IN AN EASTERLY WIND FLOW REGIME. THIS WILL FAVOR OVERNIGHT
ACTIVITY ALONG THE EAST COAST...THEN INTERIOR/GULF COAST EACH
AFTERNOON. GFS HAS BEEN CONSISTENT IN SHOWING DRIER AIR MOVING
INTO SOUTH FL DURING THE MIDDLE PART OF NEXT WEEK...SO HAVE
LOWERED POPS JUST A BIT FOR THE WED/THU TIMEFRAME.

&&

.AVIATION...MORE UNSTABLE ATMOSPHERE TODAY ALONG WITH VERY LIGHT
STEERING FLOW MEANS THAT SEA BREEZES AND OUTFLOWS WILL BE THE MAIN
FOCUS FOR TSRA DEVELOPMENT...WITH VERY SLOW AND CHAOTIC MOVEMENT
OF INDIVIDUAL CELLS. EXPECT PERIOD OF TSRA/IFR ALONG EAST COAST
AIRPORTS BETWEEN 16-19Z AS SEA BREEZE MOVES INLAND...THEN
GRADUALLY SHIFTING INLAND LATE AFTERNOON. SIMILAR PATTERN EXPECTED
FOR KAPF...WITH TSRA/IFR POSSIBLY LASTING A LITTLE LATER IN THE
AFTERNOON...NEAR 21Z. EASTERLY FLOW RETURNS ON SATURDAY ALONG WITH
SLIGHTLY DRIER AIR. /RM

&&

.MARINE...SURFACE RIDGE WILL BE ALIGNED ACROSS SOUTH FLORIDA TODAY
AND TONIGHT...THEN SHIFT NORTH THIS WEEKEND AND REMAIN NORTH OF
THE AREA INTO NEXT WEEK. RIDGE ACROSS AREA TODAY WILL KEEP WINDS
LESS THAN 10 KNOTS...BUT WINDS WILL PICK UP SAT NIGHT AND SUNDAY
AS PRESSURE GRADIENT TIGHTENS BETWEEN THE RIDGE TO THE NORTH AND
CHRIS FORECAST TO BE WELL SOUTH OF THE AREA ACROSS
CUBA...ACCORDING TO LATEST NHC FORECAST. THIS WILL LIKELY BRING
WINDS UP TO THE 15 TO 20 KT RANGE BEFORE SETTLING BACK DOWN SOME EARLY
NEXT WEEK.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  92  77  90  80 / 50 10 30 40
FORT LAUDERDALE  91  78  89  80 / 40 10 30 60
MIAMI            91  78  91  80 / 40 10 30 60
NAPLES           90  75  93  75 / 50 20 40 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DG
Hazardous weather outlook, Aug 4, 9:57 AM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
957 AM EDT FRI AUG 4 2006

FLZ063-066>075-051345-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
942 AM EDT FRI AUG 4 2006

...MODERATE RISK OF LIGHTNING OVER SOUTH FLORIDA THIS AFTERNOON...
...MODERATE RISK OF LARGE HAIL THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL DEVELOP BY AFTERNOON
ACROSS SOUTH FLORIDA. THE THUNDERSTORMS WILL FORM FIRST OVER THE
EAST AND WEST COAST METRO AREAS AROUND MIDDAY, THEN MOVE TO THE
INTERIOR SECTIONS AND BECOME MORE NUMEROUS AS THE SEA BREEZES
MOVE INLAND.

HAIL: THE ATMOSPHERE HAS BECOME MUCH MORE UNSTABLE TODAY AND THE
THREAT FOR LARGE HAIL HAS INCREASED. THE STRONGEST THUNDERSTORMS,
MAINLY OVER THE INTERIOR AND WEST COAST, THIS AFTERNOON COULD
PRODUCE HAIL UP TO THE SIZE OF PENNIES.

FLOODING:  DUE TO THE EXPECTED SLOW MOVEMENT OF THE THUNDERSTORMS
WHICH FORM THIS AFTERNOON, SOME PONDING OF WATER IN LOW LYING AND
POORLY DRAINED AREAS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TROPICAL DEPRESSION CHRIS CURRENTLY LOCATED NEAR THE SOUTHEAST BAHAMAS IS
FORECAST TO MOVE WEST OVER THE NORTH COAST OF CUBA LATE SATURDAY
NIGHT AND SUNDAY. ON THIS TRACK, THE DEPRESSION IS NOT EXPECTED TO
MAKE A DIRECT IMPACT ON SOUTH FLORIDA. HOWEVER, FORECASTS SHOULD
BE CLOSELY MONITORED FOR UPDATES.

MOISTURE WILL INCREASE OVER ALL OF SOUTH FLORIDA SATURDAY NIGHT
AND SUNDAY AS CHRIS PASSES TO THE SOUTH. THIS WILL LEAD TO THE
DEVELOPMENT OF NUMEROUS THUNDERSTORMS, MAINLY ON SUNDAY.
THUNDERSTORMS WILL DECREASE TO NORMAL AUGUST LEVELS BY EARLY NEXT
WEEK.

INCREASING EAST WINDS OF 15 TO 20 MPH SATURDAY AFTERNOON AND
SUNDAY WILL INCREASE THE LIKELIHOOD OF RIP CURRENTS ALONG EAST
COAST BEACHES THIS WEEKEND. MONITOR THE LATEST FORECASTS FOR
UPDATES.

.SPOTTER INFORMATION STATEMENT...

LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:58 AM EDTMarine Weather StatementMFL8 hr
Aug 4, 3:12 PM EDTSevere Thunderstorm WarningMFLPalm Beach33 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.